Arkansas, 2003

Damaging Wind in Arkansas, August 19, 2003

August 19, 2003 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 19, 2:39 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 19, 2:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT TUE AUG 19 2003

CURRENTLY...TSTMS HAVE FIRED ALONG THE BNDRY THAT IS SITUA FROM ERN
MO SWD THRU NE AR INTO NRN MS THIS AFTN. CONVERGENCE ALONG WITH
DAYTIME HEATING HAS HELPED TO INITIATE THE CONVECTION. MESO
ANALYSIS INDICATES CAPE VALUES FROM 3500 TO 4000 J/KG ALONG THE
BNDRY THRU SE MO/NE AR. 88D RAINFALL ESTIMATES HAVE BEEN YIELDING
.5 TO 1 IN PER HOUR FROM SOME OF THE STORMS. TEMPS HAVE WARMED INTO
THE MID 90S OVR SW SXNS OF THE FA WITH WITH UPR 80S TO LWR 90S
ELSEWHERE. OVR FAR NE AR...CLDS/PRECIP HAVE HELPED KEEP TEMPS DOWN.
DPTS THO HAVE REMAINED IN THE MID 70S EXCEPT FOR NE SXNS OF THE FA
WHERE READINGS WHERE IN THE MID 60S.

SHORT TERM...THE ONGOING CONVECTION SHUD BEGIN TO DISSIPATE LATER
THIS EVENING WITH LOSS OF DAYTIME HEATING. MICRO BURST POTENTIAL IS
HIGH SO AN ISOLATED STORM COULD PRODUCE SOME DAMAGING WINDS THIS
EVENING OVR ERN AR. TEMPS/DPTS WILL BE SIMILAR ON WED AS TODAY WITH
THE UPR RIDGE STILL OVERHEAD. WILL CONT THE HEAT ADVISORY FOR THE SW
QUARTER OF THE FA FROM CROSS/CRITTENDEN COUNTIES SWD...INCLUDING THE
MEMPHIS METRO AREA. THE UPR RIDGE THAT IS PARKED OVR THE MID SOUTH
TODAY WILL TRANSLATE EWD THRU THURSDAY. THE UPR TROF OVR THE NRN
PLAINS WILL SHIFT EWD TWD THE GTLKS REGION LIFTING NEWD INTO SRN
CANADA ON THU. THE PREVIOUSLY PUBLICIZED SFC FNT WILL MOVE INTO THE
MIDWEST/MO VALLEY BY THU EVENING. WILL CON LO CHC POPS FOR WED AND
THEN INCREASE A LITTLE FOR THU AS AN UPR WAVE MOVES INTO THE REGION.
WITH THE UPR RIDGE BREAKING DOWN...TEMP SHUD BE A LITTLE COOLER ON
THU SO WE WILL REMAIN BLO HEAT ADVISORY CRITERIA.

LONG TERM...THE SFC FNT WILL PUSH INTO THE FA ON FRI AND MOVE
SLOWLY THRU THE FA FRI THRU EARLY SAT. UPR LVL FORCING IS NOT
GOING TO BE A KEY COMPONENT AS UPR LVL SUPPORT IS WELL TO THE
NORTH SO WILL CONT CHC POPS. AS THE FNT SINKS SWD ON SAT...TSTMS
CHC WILL DWINDLE. THE UPR RIDGE BUILDS BACK IN THE MID SXN OF THE
CONUS WHICH WILL SPELL DRY WX SUN THRU TUES. TEMPS SHUD RETURN TO
MORE SEASONAL.

PRELIMINARY NUMBERS...

MEM GB 076/096 076/093 073 322
MKL BB 071/094 070/091 071 222
JBR BB 074/096 074/093 071 322
TUP BB 073/093 073/092 073 222

.MEG...HEAT ADVISORY FOR PARTS OF EASTERN ARKANSAS...NORTHWEST
MISSISSIPPI...AND EXTREME SOUTHWEST TENNESSEE TONIGHT THRU WEDNESDAY.
    ...HEAT ADVISORY FOR NE ARKANSAS THIS EVENING.

MF
Hazardous weather outlook, Aug 19, 2:55 PM CST, 5 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR MAINLY OVER EAST ARKANSAS AND
NORTHWEST MISSISSIPPI THIS EVENING. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

HIGH TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S WEDNESDAY ALONG
WITH HIGH HUMIDITIES...WILL PRODUCE HEAT INDICES NEAR 110 DEGREES IN
EASTERN ARKANSAS...NORTHWEST MISSISSIPPI...AND EXTREME SOUTHWEST
TENNESSEE. A HEAT ADVISORY HAS BEEN ISSUED FOR THESE AREAS...MAINLY
SOUTH OF A LINE FROM WYNNE ARKANSAS...TO MEMPHIS TENNESSEE.

AN UPPER LEVEL DISTURBANCE ALONG WITH AN ASSOCIATED COLD FRONT WILL
BEGIN TO MOVE INTO THE MIDSOUTH THURSDAY NIGHT INTO EARLY FRIDAY. SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM WILL OCCUR THURSDAY
THROUGH SATURDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 19, 12:57 PM CST, 2 hours 3 minutes before
ARZ026-191930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT TUE AUG 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF BONO AT 155 PM
CDT...MOVING SOUTH AT 15 MPH. GUSTY WINDS OVER 40 MPH...SMALL
HAIL...HEAVY RAIN AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS
STORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITIES OF BONO AND
JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Aug 19, 2:11 PM CST, 49 minutes before
MSZ001-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT TUE AUG 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HORN LAKE AT 310 PM
CDT...MOVING SOUTH AT 5 MPH. GUSTY WINDS OVER 40 MPH AND HAIL ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Aug 19, 2:50 PM CST, 10 minutes before
ARZ008-192115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT TUE AUG 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF MAYNARD AT 350
PM CDT...MOVING SOUTH AT 25 MPH. GUSTY WINDS OVER 40 MPH AND HAIL
ARE POSSIBLE WITH THIS STORM.

PEOPLE IN RANDOLPH COUNTY...INCLUDING THE CITY OF POCAHONTAS...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
August 19, 3:00 PM CST to 3:05 PM CST
Where
Craighead County, Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.833, -90.700

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332955.